Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 20, NWS Goodland, KS

May 14, 2009Dundy County, Nebraska; 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at May 14, 2009, 12:21 PM MDT for Dundy County, Nebraska; 4 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at May 14, 2009, 2:00 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 14, 2009, 12:21 PM MDT (18:21 UTC)
In effect from
May 14, 2009, 2:00 PM MDT
Expired
May 14, 2009, 6:02 PM MDT
In force
4 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2837 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 141821
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT THU MAY 14 2009

...STRONG SOUTH WINDS FOR THE HIGH PLAINS THIS AFTERNOON...

COZ090>092-KSZ001-013-027-041-NEZ079-150200-
/O.NEW.KGLD.WI.Y.0020.090514T2000Z-090515T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...BENKELMAN
1221 PM MDT THU MAY 14 2009 /121 PM CDT THU MAY 14 2009/

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/ THIS
EVENING. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH
THIS AFTERNOON THROUGH THE EARLY EVENING HOURS. SOUTH WINDS WILL
DECREASE TO 10 TO 15 MPH AFTER 8 PM MDT (9 PM CDT).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

&&

$$

BURTIS
1 follow-up statement
000 
WWUS73 KGLD 150002
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT THU MAY 14 2009


COZ090>092-KSZ001-013-027-041-NEZ079-150115-
/O.CAN.KGLD.WI.Y.0020.000000T0000Z-090515T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-WALLACE-GREELEY-
DUNDY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...GOODLAND...SHARON SPRINGS...
TRIBUNE...BENKELMAN
602 PM MDT THU MAY 14 2009 /702 PM CDT THU MAY 14 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELED THE WIND
ADVISORY. 

SUSTAINED WINDS OF 30 MPH OR GUSTS IN EXCESS OF 45 MPH ARE NO
LONGER EXPECTED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at May 14, 11:43 AM MDT, 38 minutes earlier.

Area forecast discussion, May 14, 11:43 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT THU MAY 14 2009

.DISCUSSION...
229 AM MDT THU MAY 14 2009

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION INTO THE BEGINNING
OF THE WEEKEND...AND HIGH TEMPERATURES FRIDAY AND SATURDAY. SATELLITE
CONTINUING TO SHOW A BLOCKY/HIGH AMPLITUDE FLOW OVER THE HIGHER
LATITUDES OF THE PACIFIC. OVER THE LAST 24 HOURS HIGH/LOW BLOCK HAS
ACTUALLY REGRESSED. ONE STRONG SYSTEM MOVING THROUGH THE NORTHERN
PLAINS AS NEXT SYSTEM DIGS INTO THE PACIFIC NORTHWEST. PRETTY COLD
AIR LOCATED OVER WESTERN AND CENTRAL CANADA INTO THE NORTH CENTRAL
PORTION OF THE COUNTRY.

AT JET LEVEL...MODELS APPEAR TO HAVE UNDERDONE THE JET OVER THE
PACIFIC. OTHERWISE...THE MODELS DID WELL WITH THE GFS/UKMET/NAM
DOING THE BEST. AT MID LEVELS...MODELS DO NOT HAVE THE WESTERN
CANADIAN TROUGH SHARP/DEEP ENOUGH WITH THE NAM FOLLOWED BY THE
UKMET DOING THE BEST. THE GFS DID A LITTLE BETTER THAN THE OTHER
MODELS ON CURRENT NORTH CENTRAL TROUGH.

AT LOW LEVELS...NAM APPEARED TO BE DOING THE BEST ON THE SURFACE
WINDS. MODELS DID NOT HAVE THE FRONT FAR ENOUGH SOUTH HOWEVER.
OVERALL THE NAM WAS TOO COOL OVER THE AREA WITH THE ECMWF TOO WARM.
OVER THE NORTH CENTRAL PORTION OF THE COUNTRY...THE MODELS DID NOT
HAVE THE COLD AIR FAR ENOUGH WEST IN EASTERN MONTANA. HERE AND
OVERALL THE GFS WAS DOING SLIGHTLY BETTER THAN THE UKMET.

CONTINUED UNCERTAIN FORECAST IN FAST WEST TO NORTHWEST FLOW ALOFT...
MODEL DIFFERENCES IN SOLUTIONS...NOT THE GREATEST OF INITIALIZATION
AT LOW LEVELS...AND MODELS HAVING CONVECTIVE FEEDBACK ISSUES DURING
CRITICAL TIMES. OVERALL WILL GO WITH A BLEND OF THE MODELS WITH A
LITTLE LESS WEIGHT GIVEN TO THE NAM AND GFS WHEN THEY HAVE
FEEDBACK ISSUES.

TODAY/TONIGHT...MAIN JET AXIS STAYS TO THE NORTH OF THE AREA. MODELS
SHOWING POCKETS OF CIRRUS MOVING ACROSS IN THE FAST FLOW ALOFT.
CONSIDERING WHAT SATELLITE IS SHOWING...THAT SEEMS REASONABLE.
SURFACE HIGH PUSHES OFF TO THE EAST AS LEE TROUGH DEVELOPS. SCENARIO
NOT IDEAL FOR A GOOD WARM UP. HOWEVER...THE GFS 850 MB BIAS AND 2
METER ALONG WITH THE MAV HAS BEEN LOCKED IN ON MAX TEMPERATURES WITH
FEW EXCEPTIONS. NEW GUIDANCE WOULD SAY WARM UP MAXES AND DID SO.

MODELS STILL SHOWING A SHORTWAVE TROUGH MOVING THROUGH DURING THE
OVERNIGHT HOURS. HOWEVER...MODEL SOUNDINGS ARE VERY DRY...AND DRIER
THAN 24 HOURS AGO. NOTHING IS INDICATING ANY QPF INCLUDING SREF AND
THE NORMALLY WEST ECMWF. WILL TAKE THE PRECIPITATION OUT.

FRIDAY/FRIDAY NIGHT...RIGHT REAR QUADRANT OF THE JET MOVES OVER OR
NEAR THE NORTHERN PORTION OF THE FORECAST AREA LATE IN THE DAY. IN
FACT THE MODELS ARE ALL OVER THE PLACE WITH THE JET POSITION OVER
THE CENTRAL AND NORTHERN PORTIONS OF THE COUNTRY. ALSO DISCONCERTING
IS THAT CONVECTIVE FEEDBACK PROBLEMS THAT DEVELOP WITH THE GFS LATE
IN THE DAY. FRONT AND OVERNIGHT SHORTWAVE TROUGH PUSH TO THE EAST OF
THE FORECAST AREA VERY SHORTLY AFTER 12Z. SO WILL REMOVE THE SLIGHT
CHANCE BETWEEN 12Z AND 18Z.

THE DAY LOOKS DRY BEHIND COLD FRONT WITH STABLE AIR MASS IN PLACE
WITH MOISTURE AND LIFT TO THE WEST AND SOUTH OF THE FORECAST AREA.
IN FACT...MAJOR PRECIPITATION AREA TO OUR SOUTH ALONG THE FRONT
COULD LIMIT OR COMPLETELY HINDER ANY PRECIPITATION CHANCES BEYOND
THIS PERIOD. CURRENT FORECAST HAS THIS WELL IN HAND.

THEN PRECIPITATION FORECAST FOR THE NIGHT GETS A LITTLE MORE IFFY.
ABOVE MENTIONED RIGHT REAR QUADRANT MOVES INTO THE AREA DURING THE
NIGHT. PLUS ABOVE MENTIONED FEEDBACK ISSUES STILL IN PLACE...AT LEAST
THROUGH THE FIRST PART OF THE NIGHT. IN GENERAL ALL THE MODELS ARE
IN GENERAL AGREEMENT IN BRING IN LIFT AND MOISTURE AFTER 06Z AND DO
PAINT LIGHT QPF ACROSS THE AREA...ESPECIALLY IN THE WEST. WILL HAVE
A MENTION OF RAIN SHOWERS SINCE IT IS STABLE WITH THE GREATER
CHANCE WEST.

FRONT MOVES THROUGH RATHER EARLY IN THE DAY ON FRIDAY WITH VERY
STRONG NORTH WINDS BEHIND IT. STILL A LOT OF COLD AIR UPSTREAM WITH A
FAVORABLE FLOW TO BRING IT DOWN. GFS 2 METER/MAV ARE MUCH WARMER THAN
EVERYTHING ELSE...AND AS STATED ABOVE...HAS BEEN HARD TO ARGUE WITH
IT LATELY. HOWEVER...IN THIS SAME SCENARIO YESTERDAY...THE GUIDANCE
WAS WARM. 850 MB TEMPERATURES ARE SIMILAR AND APPLYING THE BIAS WOULD
SAY GOING SLIGHTLY COOLER THAN THE MAV AND WILL TEND THAT DIRECTION.

SATURDAY/SATURDAY NIGHT...ABOVE MENTIONED LIFT AND MOISTURE PUSH
ACROSS THE AREA...AND WILL BE EAST OF THE AREA BY 00Z. WILL INSERT
A LOW CHANCE OF SHOWERS DURING THE DAY. UPSLOPE...CLOUDS/RAIN...AND
COOL AIR ADVECTION WILL BRING MUCH COOLER TEMPERATURES TO THE AREA.
TRENDED FORECAST COOLER FOR THE DAY.

&&

.AVIATION...
1143 AM MDT THU MAY 14 2009

FOR THE 18Z TAFS...VFR CONDITIONS THROUGH THE TAF PERIOD OVER BOTH
KGLD AND KMCK TERMINALS. SOUTH WINDS OF 25KTS GUSTING TO OVER
30KTS WILL CONTINUE THROUGH THE EVENING HOURS BEFORE DYING DOWN
TO AROUND 10-15KTS. FROPA WILL MOVE ACROSS THE AREA TOMORROW
BRINGING WINDS OUT OF THE NORTH AROUND 15-20KTS WITH HIGHER GUSTS
THROUGH THE AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 14, 10:48 AM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU MAY 14 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1048 AM MDT THU MAY 14 2009 /1148 AM CDT THU MAY 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AFTERNOON
WITH THE PRIMARY THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.